Pubdate: Tue, 24 Jan 2012 Source: Calgary Herald (CN AB) Copyright: 2012 Canwest Publishing Inc. Contact: http://www2.canada.com/calgaryherald/letters.html Website: http://www.calgaryherald.com/ Details: http://www.mapinc.org/media/66 Authors: Meghan Potkins And Bryce Forbes, Calgary Herald; With files from Jason van Rassel and Sherri Zickefoose, Calgary Herald, and Postmedia News Service 'HIS HEART JUST STOPPED:' GIRLFRIEND OF SUSPECTED SAIT DRUG OVERDOSE VICTIM Cody Gorlick spent the hours before his death cuddled up with his girlfriend of two years watching movies in his dorm room. His death is under investigation by police as a possible drug overdose, but Monday at a small memorial on the SAIT campus where he studied welding, his girlfriend, Amanda Roger, said she still doesn't understand what happened. "We were just laying in bed watching movies all night, it was nothing out of the ordinary," recalls Roger. But in the early morning hours Saturday, Roger realized something was wrong. "His heart just stopped," she said. EMS crews were called Saturday around 7 a.m. to Gorlick's Tower Residence dorm room on the SAIT campus. The call was for an unconscious 23-year-old man, Calgary EMS confirmed, but by the time they arrived the man was dead. Investigators involved in the SAIT case say an unknown powder and capsules were seized at the scene and samples have been sent to the crime lab and to the office of the chief medical examiner for testing. The death is one of two weekend fatalities being investigated as possibly related to ecstasy consumption. The RCMP is investigating the Sunday death of a man in Nanton. An autopsy will be completed this week and authorities are awaiting the results from toxicology tests before they can confirm whether Gorlick's death is related to toxic ecstasy that has claimed five lives in Calgary and at least five others in B.C. in the past few months. The second case happened Sunday afternoon, when authorities responded to a 911 call from a home in Nanton. An ambulance took the man to hospital in High River, where he died. A Facebook memorial group identified the man as Brandon Bodkin, 23, of Nanton. Multiple sources confirmed the information. At Gorlick's memorial Monday, Roger said the 23-year-old, originally from Strathmore, will leave a huge hole in her family's life. Gorlick had grown close to Roger's two children in recent years. "My son is upset and my daughter thinks that we can bring him to different doctors (to) get him fixed so that he can come home to us," Roger said. The incident has prompted campus officials to make counsellors available for any students or residence staffers who needs assistance. "We are very saddened by this young man's death," said Michael Dyer, SAIT's vice-president of employee and student services. "We recognize that events like this can be troubling, so I encourage both students and staff to reach out for help if needed." A tainted batch of ecstasy that has led to 10 recent deaths in Calgary and B.C. is believed to have been laced with paramethoxymethamphetamine (PMMA), a substance five times more toxic than ordinary ecstasy. And in a bid to head off similar deaths and hospitalizations in Saskatchewan, RCMP in that province have issued a warning about the dangers of the street drug ecstasy. No PMMA-related deaths have been reported in Saskatchewan, but RCMP on Monday cautioned the public that drugs don't stop at the border. "Just like people, drugs can be pretty transient - so best to err on the side of caution," said RCMP spokesman Sgt. Paul Dawson. - --- MAP posted-by: Richard R Smith Jr.